Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 181, NWS Dodge City, KS

June 28, 2016Pratt County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 2:35 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 2:35 PM CDT (19:35 UTC)
Expired
Jun 28, 2016, 3:14 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pratt County, KS, Stafford County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1570 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KDDC 281935
SVRDDC
KSC151-185-282030-
/O.NEW.KDDC.SV.W.0181.160628T1935Z-160628T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 330 PM CDT

* AT 234 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF HUDSON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STAFFORD...NEOLA AND ZENITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3775 9864 3805 9874 3818 9853 3811 9847
      3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 1934Z 332DEG 16KT 3808 9859 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
2 follow-up statements
664 
WWUS53 KDDC 281955
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT TUE JUN 28 2016

KSC151-185-282030-
/O.CON.KDDC.SV.W.0181.000000T0000Z-160628T2030Z/
STAFFORD KS-PRATT KS-
255 PM CDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN STAFFORD AND NORTHEASTERN PRATT COUNTIES...

AT 255 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ZENITH...
MOVING SOUTH AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STAFFORD...NEOLA AND ZENITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3775 9864 3799 9863 3805 9850 3803 9847
      3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 1955Z 339DEG 22KT 3796 9853 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
725 
WWUS53 KDDC 282014
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT TUE JUN 28 2016

KSC151-185-282024-
/O.CAN.KDDC.SV.W.0181.000000T0000Z-160628T2030Z/
STAFFORD KS-PRATT KS-
314 PM CDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD AND
NORTHEASTERN PRATT COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3775 9864 3799 9863 3805 9850 3803 9847
      3783 9847 3782 9846 3780 9846
TIME...MOT...LOC 2012Z 332DEG 16KT 3788 9848 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:01 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 12:01 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1201 PM CDT TUE JUN 28 2016

...Updated for Aviation...

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Tue Jun 28 2016

The northwest flow pattern is underway, and along with it a
challenging forecast. At the time of this writing at 0800 UTC, there
were two small MCSs, one across far eastern Colorado and adjacent
far western KS with a second one across far north central KS. It
looks like a majority of the southwest KS region will avoid both of
these MCSs as they track almost due south. The exception will be the
western six counties were some rainfall of around a quarter inch can
be expected with some locally higher amounts through the mid-morning
hours before the MCS weakens. Some of the hourly HRRR runs want to
merge the two MCSs, so that will have to be watched later in the
morning, but right now that doesn't seem to be happening, so we will
be keeping POPs fairly low with the exception of far southwest and
west central KS.

It is unclear exactly how convection will evolve late this afternoon
through tonight. We could see a repeat of yesterday, except starting
off a bit farther north in Nebraska. A mature MCS never really
materialized last night like was forecast, however that does not
mean that one large, coherent, long-lived MCS won't happen
tonight. Signals are certainly there in both the high resolution
convective allowing models and lower resolution models. The NAM12
is particularly bullish, showing a significant QPF signal rolling
SSE from western Nebraska into southwest KS by 12z Wednesday. Both
the NCEP WRF-ARW and WRF-NMMB show something coherent rolling
across the same generally area before decaying around or shortly
after 09z Wednesday. In the official forecast, we will have 40-50
POPs going mainly east and north of a Dighton-Dodge-Greensburg-
Pratt line with greatest confidence and QPF forecast values up
along the I-70 corridor.

.LONG TERM...(Wednesday through Monday)
Issued at 325 AM CDT Tue Jun 28 2016

The active northwest flow pattern will continue through the end of
the week. A couple of things that will probably act to enhance
precipitation coverage and intensity later in the week will be 1) a
fairly decent surface front which will slow down and perhaps become
quasi-stationary across southern Kansas and 2) some minor mid level
perturbations/enhanced mid level moisture rotating around weak
ridging, thanks to abundance of mountain convection across the
southern Rockies. POPs in the Long Term will be highest Thursday
Night through Saturday Night with 12-hr POPs every period in the 40-
60 percent territory somewhere across our forecast area from west
central KS through south central KS. It still looks as though some
areas will see potentially excessive rainfall once the polar front
gets down here, given all the moisture that will be around and the
generally weak mid-upper level flow leading to slow-moving
convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1156 AM CDT Tue Jun 28 2016

Light east to southeasterly upslope will prevail with VFR
conditions. A complex of thunderstorms is then forecast to drop
south to southeastward across much of south central Kansas late
tonight and towards morning. The best guess for timing is at KHYS
around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds
will be the main threat along with heavy rainfall and frequent
lightning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  67  90  66 /  20  40  20  30
GCK  89  66  91  66 /  20  30  20  20
EHA  90  67  94  66 /  40  20  20  30
LBL  91  67  94  67 /  30  20  20  30
HYS  87  66  86  65 /  20  50  40  40
P28  91  68  90  69 /  20  30  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
549 AM CDT TUE JUN 28 2016

KSZ030-031-043>046-061>066-074>081-084>090-291100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE
SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE
WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY
IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE
WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY
SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST
CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A
FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS.
SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE
EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT
HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:20 PM CDTSpecial Weather StatementDDCFinney, Gray40 min
Jun 28, 2:40 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt65 min
Jun 28, 2:50 PM CDTSevere Thunderstorm WarningDDCClark, Comanche55 min
Jun 28, 2:54 PM CDTSpecial Weather StatementDDCHodgeman51 min
Jun 28, 2:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa39 min
Jun 28, 3:24 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt51 min
Jun 28, 3:28 PM CDTSevere Thunderstorm WarningDDCClark, Comanche41 min
Jun 28, 3:36 PM CDTSpecial Weather StatementDDCKiowa39 min
Jun 28, 3:47 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min
Jun 28, 4:05 PM CDTSpecial Weather StatementDDCBarber55 min
Jun 28, 4:07 PM CDTSevere Thunderstorm WarningDDCBarber41 min
Jun 28, 4:17 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.